South Dakota, 2016

High Wind in South Dakota, December 25 to 26, 2016

December 25 to 26, 2016 · NWS UNR · 3 events in 3 counties and zones

Strong westerly winds developed behind an intense low pressure system as it exited the region. Sustained winds of 30 to 45 mph and wind gusts of 60 to 70 mph were reported during the evening and overnight hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong westerly winds developed behind an intense low pressure system as it exited the region. Sustained winds of 30 to 45 mph and wind gusts of 60 to 70 mph were reported during the evening and overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:15 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 25, 4:15 PM CST, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
315 PM MST Sun Dec 25 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 232 PM MST Sun Dec 25 2016

Upper level analysis has negatively tilted trof over the Rockies
with closed low strengthening and ejecting into the Central
Plains. Widespread rain/freezing rain/snow continues to move south
to north across the area, with another decent batch of moisture
moving into southwest South Dakota. Even some lightning strikes
observed across southern SD in the last hour, and a few strikes in
the Rapid City area around 3pm. At the surface, low pressure is
located in Northeast Colorado with inverted trof into central
South Dakota. Arctic cold front stretches from central ND to
southwest SD. Temperatures have fallen into the single digits
across Northeast WY, and remain in the mid 30s across south
central SD. Winds have increased across northwestern SD, with
gusts of 30 to 40 mph recorded.

Tonight...As upper low ejects into the Central Plains, surface low
pressure will strengthen and shift into Nebraska by early this
evening. The system will continue to wind up with winds increasingacross
the SD plains over the next several hours. Winds will become
strongest late this afternoon through late tonight over far
northeast WY and much of western SD...with gusts to over 60 mph
expected over the northwest and west central SD plains. Blizzard
conditions will be worst from late afternoon through the overnight
hours over the warning area. Travel will become very difficult to
impossible during this time with widespread blowing and drifting
snow and zero visibility.

Snowfall totals look to still be on track, but timing has been
just a little slower with this system. Still looks like 6 to 12
inch amounts over northwest SD, with generally 4 to 9 inch amounts
over northeast WY, the Black Hills area, and portions of southwest
SD. Snowfall amounts will taper off significantly south and east
of a line from near Philip to Pine Ridge, with little or no snow
over much of south central SD.

Monday...Storm system quickly ejects to the northeast with snow
coming to an end across northwest SD early in the morning. Biggest
issue will be strong northwest winds that will continue to blow
snow around across northwest SD through the morning hours. Winds
will begin to diminish during the afternoon. Temperatures will be
cold on Monday, with high temperatures only in the teens to mid
20s. Lows Monday night will be in the single digits to teens.

.LONG TERM...(Tuesday Through Sunday)
Issued at 232 PM MST Sun Dec 25 2016

Mainly zonal flow will bring fast-moving weak systems across the
area through the weekend, with small chances of precipitation.
Upper trof deepens over Hudson Bay-Great Lakes and ridge moves
eastward, and precipitation with a weak system is mostly wrung out
over the Rockies, leaving low pops over nern WY and swrn SD Wed.
Next system digging over far western US is stronger, with precip
spreading across the Rockies on Sat before it moves into swrn US
and northern stream swings across the northern Plains.

Temperatures will warm during the second half of the week as
downslope westerly winds develop around Great Basin surface high.
Colder weather will push into the area for the weekend behind a
stronger front.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 232 PM MST Sun Dec 25 2016

Widespread IFR/LIFR cigs and vsby will continue acrs the fcst
area today. Snow falling from the Black Hills westward, with
freezing precip to the east and rain over south central SD. Snow
will spread eastward this afternoon and continue thru the evening.
Northwest winds have started to increase, and will peak during the
early evening, and causing whiteout conditions. Snow and blowing
snow will continue overnight, with decreasing snow and winds late
Mon morning and VFR conditions expected around midday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MST Monday for SDZ024-028.

     Winter Storm Warning until 5 AM MST Monday for SDZ027-029-041-
     044.

     Wind Advisory from 8 PM this evening to 6 AM CST Monday for
     SDZ047-049.

     Winter Weather Advisory until 6 AM CST Monday for SDZ046.

     Blizzard Warning until noon MST Monday for SDZ001-002-012>014-
     025-026-030>032-042-043-072>074.

WY...Winter Storm Warning until noon MST Monday for WYZ057.

     Winter Storm Warning until 5 AM MST Monday for WYZ054>056-058.

     Blizzard Warning until noon MST Monday for WYZ071.

&&

SHORT TERM...15
LONG TERM...55
AVIATION...55
Hazardous weather outlook, Dec 25, 7:09 AM CST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
609 AM MST SUN DEC 25 2016

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-261400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
609 AM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT...BRINGING A WIDE VARIETY OF WEATHER TO THE AREA.
SNOW WILL DEVELOP ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN
SOUTH DAKOTA THIS MORNING...BECOMING MODERATE TO HEAVY AT TIMES
IN MANY AREAS LATE THIS MORNING AND AFTERNOON. SOME FREEZING
DRIZZLE...FREEZING RAIN...AND SLEET IS ALSO EXPECTED ACROSS
PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA EARLY THIS
MORNING BEFORE TURNING TO ALL SNOW LATE THIS MORNING AND EARLY
AFTERNOON. ANY ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A
TENTH OF AN INCH. WINDS WILL BEGIN TO INCREASE AROUND
MIDDAY...WITH GUSTS TO OVER 60 MPH ACROSS THE WESTERN SOUTH DAKOTA
PLAINS BY MID TO LATE AFTERNOON...PRODUCING BLIZZARD CONDITIONS
THROUGH SUNDAY NIGHT IN MANY AREAS. AREAS OF BLOWING AND DRIFTING
SNOW CAN BE EXPECTED ELSEWHERE. TRAVEL WILL BE VERY DIFFICULT
ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS
AFTERNOON AND TONIGHT. SNOW WILL TAPER OFF FROM SOUTH TO NORTH
TONIGHT...WITH WINDS GRADUALLY DECREASING LATE TONIGHT AND MONDAY
MORNING. SNOWFALL TOTALS OF 6 TO 12 INCHES ARE EXPECTED ACROSS
NORTHWEST SOUTH DAKOTA...WITH 4 TO 9 INCHES ACROSS MOST OF THE
REMAINDER OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING OVER
THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS BEFORE WINDS
FURTHER DIMINISH IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-261400-
MELLETTE-TODD-TRIPP-
709 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE OR FREEZING RAIN IS POSSIBLE EARLY THIS
MORNING BEFORE PRECIPITATION TURNS TO ALL RAIN. ANY ICE
ACCUMULATIONS WILL BE LIGHT. RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. WEST TO
NORTHWEST WINDS WILL INCREASE LATE TODAY AND THIS EVENING...WITH
GUSTS TO OVER 50 MPH EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Dec 25, 3:32 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
232 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND GST 6 WNW DOWNTOWN NEWCASTL 43.88N 104.31W
12/25/2016  M63 MPH          WESTON             WY   AWOS

&&

EAGAN
Local storm report, Dec 25, 5:01 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     NON-TSTM WND GST RAPID CITY AIRPORT      44.05N 103.06W
12/25/2016  M58 MPH          PENNINGTON         SD   ASOS

            SUSTAINED WIND 44 MPH... VISIBILITY LESS THAN 1/4 MILE

0344 PM     BLIZZARD         RAPID CITY AIRPORT      44.05N 103.06W
12/25/2016                   PENNINGTON         SD   ASOS

            SUSTAINED WIND 44 MPH... VISIBILITY LESS THAN 1/4 MILE

&&

FFF
Local storm report, Dec 25, 5:10 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     NON-TSTM WND GST 3 E WICKSVILLE          44.10N 102.50W
12/25/2016  M65 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

FFF
Local storm report, Dec 25, 5:37 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
437 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     SNOW             4 SE DOWNTOWN GILLETTE  44.25N 105.44W
12/25/2016  M5.5 INCH        CAMPBELL           WY   CO-OP OBSERVER

0430 PM     SNOW             HOOVER                  45.11N 103.27W
12/25/2016  E4.0 INCH        BUTTE              SD   TRAINED SPOTTER

            VISIBILITY IS LESS THAN 1/4 MILE

&&

AFOSCATO
Local storm report, Dec 25, 6:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
514 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     NON-TSTM WND GST ELLSWORTH AFB           44.15N 103.10W
12/25/2016  M58 MPH          MEADE              SD   OTHER FEDERAL

            VISIBILITY LESS THAN 1/4 MILE

&&

FFF
Local storm report, Dec 25, 6:29 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MST SUN DEC 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND GST 3 E WICKSVILLE          44.10N 102.50W
12/25/2016  M72 MPH          PENNINGTON         SD   DEPT OF HIGHWAYS

&&

FFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Todd

When
December 25, 6:30 PM CST to December 26, 1:00 AM CST
Where
Todd forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Tripp

When
December 25, 8:30 PM CST to December 26, 5:30 AM CST
Where
Tripp forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Mellette

When
December 25, 9:00 PM CST to December 26, 5:30 AM CST
Where
Mellette forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665709, 665710, 665708.